Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2004, 5:11 PM CDT for Sumner County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2004, 5:11 PM CDT (22:11 UTC)
- Expired
- Apr 23, 2004, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:40 PM CDT | HAIL 0.75 | 5 E South Haven, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 232211 SVRICT KSC191-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 511 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF HUNNEWELL...OR ABOUT 8 MILES EAST OF CALDWELL...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SOUTH HAVEN AROUND 520 PM CDT... NEAR MILE POST 10 ON THE KANSAS TURNPIKE AROUND 535 PM CDT... NEAR GEUDA SPRINGS AROUND 550 PM CDT... NEAR OXFORD AROUND 605 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 615 PM CDT. LAT...LON 3700 9755 3700 9715 3734 9716 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:20 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 23, 3:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT FRI APR 23 2004 .DISCUSSION... MAIN CONCERN THIS AFTN/TNGT WILL BE HEAVY RAIN THREAT. TNGT: LOTS OF ISENTROPIC LIFT CONTINUES ACROSS THE AREA THIS AFTN INTO THIS EVE. LAYERS ABOVE 850H REMAIN UNSTABLE SO SOME MORE SVR WX IS NOT OUT OF THE QUESTION AS ELEVATED CONVECTION COULD LEAD TO A HAIL THREAT. EXPECT SCT SHRA/TSRA TO CONTINUE OFF AND ON ACROSS THE AREA. WITH MORE WIDESPREAD SHRA AND IMBEDDED TSRA ACTIVITY TO PICK BACK UP AGAIN AFTER SUNSET AND OVERNIGHT AS SYNOPTIC SCALE LIFT INCREASES AS UPPER LOW IN THE ROCKIES PULLS NE INTO THE PLAINS. WILL GO MAINLY CATEGORICAL WITH POPS ACROSS THE AREA TNGT, AND DEFINATELY KEEP THE FLOOD WATCH GOING FOR SRN AND SERN KS THROUGH SAT EVE. WILL EXPAND IT BY A FEW COUNTIES TO THE WEST AND NORTH TO INCLUDE ICT AND EWK GIVEN EARLIER RAINFALL AMOUNTS TODAY. SAT/SAT NIGHT: SHRA/IMBEDDED TSRA WILL PROBABLY BE ONGOING EARLY SAT AS SYNOPTIC SCALE LIFT CONTINUES ACROSS THE AREA. MAIN HEAVY RAIN THREAT APPREARS TO BE OVER SERN KS AS OVERUNNING RAINS ADD TO THE RAINFALL TOTALS. WOULD NOT BE SURPRISED TO SEE 2-3 INCH RAINFALL AMOUNTS ACROSS A WIDE SWATH OF COUNTIES. SVR WEATHER THREAT LOOKS TO BE CONFINED TO EXTREME ERN KS FOR SAT AFTN/EVE AS SFC BASED INSTABILITY INCREASES DURING THE DAYLIGHT HOURS. SVR WEATHER THREAT WILL BE HIGHLY DEPENDANT ON ANY AMOUNT OF SFC HEATING THAT OCCURS. WILL LEAVE THIS THREAT IN FOR NOW. SUN/SUN NIGHT: THINGS CLEAR OUT AS UPPER LEVEL FLOW GOES NWRLY AND SFC RIDGE BUILDS INTO THE AREA. SOME ISENTROPIC LIFT NOTED LATE SUN NIGHT INTO EARLY MON BUT LOW LAYERS VERY DRY SO THIS WILL GO TO MID CLOUD FORMATION. MON-WED: NW UPPER FLOW CONTINUES FOR MON THROUGH EARLY WED AS SFC RIDGE MOVES SE OF THE AREA BASICALLY CUTTING OFF ANY MOISTURE RETURN INTO THE AREA. SO LOTS OF SUNSHINE, TO GIVE THE AREA A CHANCE TO DRY OUT. THU-FRI: UPPER FLOW BECOMES MORE SWRLY AS THE DAY PROGRESSES ON THU, AS A STRONG S/WV DIVES ACROSS THE PAC NW INTO THE SW US. MOISTURE SURGES BACK INTO THE AREA BY THU AFTN, AS LEE SIDE TROF DEVELOPS IN SWRN KS. WILL BRING TSRA BACK INTO THE FORECAST FOR THE THU AFTN-EARLY FRI TIME PERIOD AS THIS SFC LOW APPRAOCHES THE AREA WITH A COLD FRONT MOVING ACROSS THE AREA BY 12Z FRI. DO SUPPORT GOING WITH WITH SLIGHTLY WARMER TEMPS FOR THIS TIME PERIOD AS SLOWER ARRIVAL OF THIS SYSTEM WILL KEEP TEMPS FAIRLY WARM ON THU. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 51 62 46 68 / 90 90 30 5 HUTCHINSON 49 60 44 68 / 90 90 20 5 NEWTON 50 61 45 67 / 90 90 30 5 ELDORADO 52 63 47 67 / 90 90 40 5 STROTHER FIELD 54 65 48 70 / 90 90 40 10 RUSSELL 45 56 41 67 / 90 90 10 0 GREAT BEND 46 57 42 67 / 90 90 20 0 SALINA 49 59 45 68 / 90 90 30 5 MCPHERSON 49 59 45 67 / 90 90 20 5 COFFEYVILLE 55 67 51 68 / 90 90 50 10 CHANUTE 53 64 49 66 / 90 90 40 10 IOLA 52 64 48 65 / 90 90 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY EVENING FOR PORTIONS OF CENTRAL KANSAS AND ALL OF SOUTHEAST KANSAS. && 22/KETCHAM
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI APR 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING WILL ALSO BE A THREAT TONIGHT. SEE LATEST FLOOD WATCH FOR MORE INFORMATION. RICH GULF MOISTURE ABOVE THE SURFACE CONTINUES TO BE PUMPED INTO THE AREA. THIS MOISTURE COMBINED WITH INSTABILITY IN THE MID LEVELS WILL RESULT IN A CONTINUATION OF STORMS. WITH PLENTY OF MID LEVEL SHEAR, THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY RAINS POSSIBLE AND ITS ASSOCIATED FLOOD. PLEASE SEE FLOOD WATCH FOR ADDITIONAL DETAILS. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, Apr 23, 12:47 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND GST 2 N AUGUSTA 37.72N 96.98W
04/23/2004 60 MPH BUTLER KS PUBLIC
1241 PM TSTM WND GST 2 N AUGUSTA 37.72N 96.98W
04/23/2004 60 MPH BUTLER KS PUBLIC
1238 PM TSTM WND GST AUGUSTA 37.69N 96.98W
04/23/2004 65 MPH BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, Apr 23, 1:01 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST SEVERY 37.62N 96.23W
04/23/2004 60 MPH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 23, 1:09 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL LONGTON 37.38N 96.08W
04/23/2004 0.88 INCH ELK KS TRAINED SPOTTER
&&
ELDERLocal storm report, Apr 23, 1:10 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HOWARD 37.47N 96.26W
04/23/2004 0.75 INCH ELK KS TRAINED SPOTTER
&&
ELDERLocal storm report, Apr 23, 1:11 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL NEW ALBANY 37.57N 95.93W
04/23/2004 0.25 INCH WILSON KS TRAINED SPOTTER
&&
ELDERLocal storm report, Apr 23, 1:42 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 7 E CEDAR VALE 37.11N 96.37W
04/23/2004 65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:31 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 23, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Apr 23, 8:38 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 52 min |
| Apr 23, 8:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Apr 23, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 23, 9:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 23, 9:55 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 65 min |
| Apr 23, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 23, 10:07 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Apr 23, 10:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Apr 23, 10:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Apr 23, 10:33 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 23, 10:42 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Apr 23, 10:49 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 71 min |
| Apr 23, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 50 min |
| Apr 23, 11:36 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 69 min |
| Apr 23, 11:58 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 32 min |
| Apr 23, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Apr 23, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 67 min |
| Apr 23, 12:45 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
| Apr 23, 12:50 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 55 min |
| Apr 23, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Apr 23, 6:22 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| Apr 23, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 23, 6:50 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.